Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 300, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Nov 30, 2016, 6:57 PM EST for 4 counties in North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2016, 6:57 PM EST (23:57 UTC)
- Expired
- Nov 30, 2016, 8:00 PM EST
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
294
WUUS52 KRAH 302357
SVRRAH
NCC057-067-081-151-010100-
/O.NEW.KRAH.SV.W.0300.161130T2357Z-161201T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EST WED NOV 30 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA...
DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA...
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA...
FORSYTH COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 800 PM EST
* AT 656 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WALNUT COVE TO 8 MILES NORTHWEST OF THOMASVILLE
TO ENOCHVILLE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...NORTH CAROLINA ZOO...THOMASVILLE...KERNERSVILLE AND
CLEMMONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3614 8044 3626 8045 3624 7953 3551 7956
3551 8018 3558 8021 3568 8033 3572 8033
3574 8046 3583 8048 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2356Z 240DEG 32KT 3621 8011 3597 8018 3553 8064
HAIL...<.75IN
WIND...60MPH
$$
773 follow-up statements
225
WWUS52 KRAH 010022
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EST WED NOV 30 2016
NCC057-067-081-151-010100-
/O.CON.KRAH.SV.W.0300.000000T0000Z-161201T0100Z/
RANDOLPH NC-DAVIDSON NC-GUILFORD NC-FORSYTH NC-
722 PM EST WED NOV 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR RANDOLPH...DAVIDSON...GUILFORD AND FORSYTH COUNTIES...
AT 722 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MONROETON TO NEAR GREENSBORO TO 6 MILES EAST OF HIGH
ROCK LAKE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...NORTH CAROLINA ZOO...THOMASVILLE...KERNERSVILLE AND
CLEMMONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3551 7956 3551 8016 3558 8019 3568 8031
3572 8031 3574 8044 3583 8046 3584 8037
3586 8037 3588 8040 3589 8035 3596 8036
3599 8040 3601 8040 3605 8043 3605 8045
3613 8035 3625 8008 3624 7953
TIME...MOT...LOC 0022Z 244DEG 35KT 3626 7976 3605 7988 3568 8019
HAIL...<.75IN
WIND...60MPH
$$
77346
WWUS52 KRAH 010039
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EST WED NOV 30 2016
NCC057-010048-
/O.CAN.KRAH.SV.W.0300.000000T0000Z-161201T0100Z/
DAVIDSON NC-
739 PM EST WED NOV 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR DAVIDSON COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF DAVIDSON
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3625 8008 3624 7953 3551 7956 3551 8000
3563 8003 3589 7993 3601 8004 3603 8014
3616 8019
TIME...MOT...LOC 0038Z 244DEG 40KT 3629 7956 3614 7966 3602 7995
$$
NCC067-081-151-010100-
/O.CON.KRAH.SV.W.0300.000000T0000Z-161201T0100Z/
RANDOLPH NC-GUILFORD NC-FORSYTH NC-
739 PM EST WED NOV 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR RANDOLPH...GUILFORD AND EASTERN FORSYTH COUNTIES...
AT 738 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CAMP SPRINGS TO NEAR MCLEANSVILLE TO NEAR HIGH
POINT...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...RANDLEMAN...
NORTH CAROLINA ZOO...KERNERSVILLE...SEAGROVE...MCLEANSVILLE AND
SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3625 8008 3624 7953 3551 7956 3551 8000
3563 8003 3589 7993 3601 8004 3603 8014
3616 8019
TIME...MOT...LOC 0038Z 244DEG 40KT 3629 7956 3614 7966 3602 7995
HAIL...<.75IN
WIND...60MPH
$$
77226
WWUS52 KRAH 010051
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EST WED NOV 30 2016
NCC067-081-151-010101-
/O.EXP.KRAH.SV.W.0300.000000T0000Z-161201T0100Z/
RANDOLPH NC-GUILFORD NC-FORSYTH NC-
751 PM EST WED NOV 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...GUILFORD AND
EASTERN FORSYTH COUNTIES WILL EXPIRE AT 800 PM EST...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.
LAT...LON 3625 8008 3624 7953 3551 7956 3551 8000
3563 8003 3589 7993 3601 8004 3603 8014
3616 8019
TIME...MOT...LOC 0051Z 240DEG 32KT 3633 7946 3618 7956 3606 7986
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 3:59 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 30, 3:59 PM EST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 359 PM EST Wed Nov 30 2016 .SYNOPSIS... A cold front will approach the area this afternoon and then move across central NC this evening. High pressure will build into the region on Thursday and persist through Saturday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 355 AM Wednesday... The upper air analysis shows a large long wave trough over the central U.S. with a potent short wave ejecting into the western Ohio Valley associated with a 110kt jet over western KY and TN at 500 hPa. Ahead of the trough, a deep and vigorous southwesterly flow is present across the Southeast transporting Gulf and even some Pacific moisture into the region with precipitable water values ranging from 1.2 to 1.6 inches. The latest surface analysis shows an eastward advancing cold front now crossing the higher elevations of the southern Appalachians. A band of showers and with embedded thunderstorms stretches from WV into southwestern VA, western NC and SC, eastern TN into GA with an ongoing QLCS stretching from far western SC into GA and AL. Given the limited forcing for ascent across central NC, the 20Z regional radar shows limited precipitation across much central NC with an area of scattered convection (no lightning) across the central Coastal Plain. The more significant band of showers is moving across the mountains and into the Foothills. The vigorous flow aloft has resulted in wind gusts up to 20 to 25kts with sustained winds of 10 to 15 kts. The band of convection to our west will push east reaching the western Piedmont and Triad area between 22 and 03Z then spread east reaching the eastern Piedmont, Triangle, and Coastal Plain between 03Z and 09Z. SPC has our region outlooked in a marginal risk for severe weather with the slight risk now extended into near the SC/NC border and a tornado watch to our southwest across western SC. The severe weather threat is largely driven by the vigorous wind field in the high shear/low CAPE environment. The primary limiting factor for severe convection remains the limited instability. Peak MLCAPE values generally range around 500 J/Kg although a pocket of higher instability, ranging from 500-1000 J/Kg may develop and persist into the late afternoon across the central and northern Coastal Plain in an area of higher dew points. In addition, the modest synoptic scale forcing with weak height falls and FGEN will not compensate for the limited instability. Finally, these parameters will become less favorable during the evening as the convective band approaches and the modest upper air features weaken with time and some nocturnal stabilization occurs. Analyzed SHERBE from the SPC now range and exceed 1 in parts of the central Carolinas and increase to the southwest which is somewhat higher than forecast suggesting a slightly higher damaging wind threat. Recent convection allowing models are now maintaining the convective intensity into the evening a little longer than from earlier this morning. So while the message is still mixed, we are not ready declare this a non event. As with many high shear low CAPE events, radar vigilance and monitoring rapid changes in the mesoscale will be warrantied. The band of convection will slowly progress east this evening, slower than progged this morning. All of the precipitation should clear central NC by daybreak. Slow clearing will arrive behind the front overnight. NAM and GFS BUFR soundings show a strengthening low level jet during the evening which could result in a local wind gust of 35+ MPH, even outside of convection. Temperatures will fall behind the front with lows by daybreak ranging from the upper 40s in the Triad to around 60 in the Coastal Plain where the front will just have cleared the area. -Blaes && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... As of 230 PM Wednesday... The synoptic cold front will have moved to the coast by 12Z tomorrow morning, with perhaps some early morning clouds giving way to sunny skies and cold air advection throughout the day. Models indicate low level thicknesses during mid afternoon about 50 meters down from Wednesday afternoon...which translates to 10-15 degrees cooler. As such, highs will edge above normal one final day...reaching around 60 northwest ranging to upper 60s in the southeast. Seasonable high pressure over the central plains will build eastward and the pressure gradient will relax Thursday night. Under clear skies with the cool dry airmass in place, mins will tumble into the 30s over the area, with some locations in the north and west potentially falling slightly below freezing near sunrise. Near zonal flow aloft and reinforcement of the surface high with modestly cooler air from the northern plains will maintain the status quo with mostly sunny skies Friday and increasing high cloudiness Saturday. Highs will be in the mid to upper 50s Friday cooling to the low and mid 50s Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 252 PM Wednesday... In the Sunday time frame...moisture advection out of the Gulf will stream east along a frontal zone setting up across the Gulf States. With a cool dry airmass in place, we should see a thickening cloudiness Saturday night with light rain breaking out due to isentropic lift in the west by mid day Sunday, and will maintain ongoing chance PoPs in the west during the morning spreading over the east during the afternoon. Highs will be subsequently suppressed by clouds and evaporative cooling, ranging from mid 40s in the northwest to lower 50s in the southeast. The forecast from Sunday night onward remains low confidence pending consensus as to the progression of a cutoff low over northern Mexico which will be lifting ENE across the plains early next week. Initially, the high pressure over the area is reinforced by the arrival of a second surge of cool dry air from a transitory surface high oriented more classically from New England south down the east coast, which would suppress moisture southward on Monday. This would set the stage for another isentropically induced rain regime on Tuesday/Wednesday as the moisture associated with the aforementioned cutoff low and associated surface reflection ride up the cooler denser air. Will keep PoPs on the low chance side for now, with highs in the 50s Monday through Wednesday as we wait to see how the scenario plays out. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... As of 205 PM Wednesday... MVFR ceilings in a low overcast across the Piedmont have largely lifted with mainly scattered clouds at around 3kft and various BKN clouds layers above. Further east and south, the low overcast has been more stubborn with a predominance of BKN clouds at around 2.5kft. Mainly dry conditions with only isolated showers are expected this afternoon before an eastward advancing cold front pushes a band of showers and perhaps an embedded thunderstorm east across central NC during the evening and especially the overnight hours. The front's eastward progress has slowed today. The best chances of showers along with ceiling and visibility restrictions range from 22Z to 03Z at the KINT and KGSO terminals and from 02Z to 08Z at the RDU/KRWI/KFAY terminals. Improving conditions with breaks in the overcast and clearing skies will arrive behind the front for the daybreak hours with VFR conditions in scattered cumulus clouds expected on Thursday. Gusty south winds today will become south-southwest this evening at 10-15kts with gusts of 20-30kts, even stronger in any thunderstorm. The winds will become westerly behind the front at 10kts and northwest at 10-15kts on Thursday. Looking beyond the 24 hour TAF period... High pressure will build into the region on Thursday and persist into Saturday resulting in fair weather. A storm system will approach the area from the southwest on Sunday with a chance of adverse aviation conditions late sunday into Monday. -Blaes && .CLIMATE... Record highs for 11/30 RDU 77 2006 FAY 80 1927 GSO 74 1991 Record high minimums for 11/30 RDU 62 1934 FAY 62 2001 GSO 62 1934 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...MLM LONG TERM...MLM AVIATION...BLAES CLIMATE...RAH
Hazardous weather outlook, Nov 30, 4:17 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 417 PM EST WED NOV 30 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-012130- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 417 PM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS EVENING MAY RESULT IN A FEW WIND GUSTS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 30, 6:18 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EST WED NOV 30 2016
NCZ021-022-038-039-073>075-083-084-010030-
RICHMOND NC-RANDOLPH NC-ANSON NC-DAVIDSON NC-STANLY NC-MONTGOMERY NC-
GUILFORD NC-FORSYTH NC-MOORE NC-
618 PM EST WED NOV 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHWESTERN RICHMOND...RANDOLPH...ANSON...DAVIDSON...STANLY...
MONTGOMERY...GUILFORD...FORSYTH AND NORTHWESTERN MOORE COUNTIES UNTIL
730 PM EST...
AT 615 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINNACLE TO NEAR
WADESBORO.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE...EVEN WITHIN THE RAIN
SHOWERS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
ALBEMARLE...WADESBORO...RANDLEMAN...TROY AND NORTH CAROLINA ZOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3583 8049 3589 8037 3601 8042 3608 8052
3614 8044 3626 8045 3624 7953 3552 7955
3551 7977 3516 7962 3518 7982 3510 7991
3481 7992 3481 8032 3519 8028 3519 8051
TIME...MOT...LOC 2315Z 241DEG 51KT 3634 8040 3502 8012
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 6:18 PM EST | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more | 72 min |
| Nov 30, 6:54 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.